Drug overdoses can be fatal but not necessarily all the time. Permanent damage can be caused to the body if a person survives but each individual reacts differently following an overdose. Percocet can be addictive which can lead to an overdose. Learn more about how to prevent an overdose, how much is too much and what treatment exists in the event of an overdose.
How it Happens
Many drug poisoning deaths are unintentional. A person may overdose on Percocet for different reasons. Oxycodone in Percocet creates a physical tolerance over time. When Percocet is taken for an extended period, an individual may no longer be getting adequate pain relief from what was prescribed and requires more to feel the same effect. Increasing the frequency or dose is one way to overdose on Percocet. When a person uses Percocet to get high it is easier to overdose. Serious or permanent damage can occur to the liver as a result of an overdose. If a person receives medical assistance in the first 8 hours following an intentional overdose (suicide attempt), it is possible to recover and seek treatment.
Percocet is used to manage pain but can have deadly consequences when used improperly. Only 2.5-10 mg of oxycodone and between 324-650 mg of acetaminophen are contained in Percocet. Both can cause serious toxic harm in the body. Percocet should only be taken as prescribed by a doctor which can lower the risk of overdose.
Taking more than 1000 mg of acetaminophen at one time will not kill a person but may cause chronic liver damage over time. Doses higher than 4000 mg per day can poison a person and cause severe effects such as vomiting and abdominal pain. More than 7000 mg of acetaminophen can kill someone.
An overdose is possible with Percocet from the presence of oxycodone but requires taking so much the body will react primarily to acetaminophen first. Approximately 40 m of oxycodone is required to overdose.
Liver damage is the most dangerous complication of Percocet overdose. Percocet abuse is dangerous as it may take up to 12 hours for symptoms to occur which range from stomach pain to a coma. Percocet overdose must be treated immediately to avoid potential liver failure and subsequent death. By the time symptoms are noticed, permanent damage may have already been done to the liver.
Medical attention within 8 hours of overdose can ensure recovery. After this period of time, the chances of severe liver damage or even death go way up. The safest way to take Percocet is under a prescribing doctor’s guidance.
Percocet overdoses can be lethal. Recovery is possible and help is available for addiction to Percocet before an overdose occurs. The Villa is here to help answer questions and get you on the road to recovery. Call us for more information.